MAUDE Adverse Event Report: INOVO. INC EVOLUTION ELECTRONIC OXYGEN CONSERVER

INOVO. INC EVOLUTION ELECTRONIC OXYGEN CONSERVER
Model Number OM-900A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/29/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The customer performed a functionality test of the retuned ocd and determined it to be operating as intended.Based on the information contained in the customer's report, along with additional information obtained through subsequent conversations with the customer, all current information and data suggest the root cause of the incident is a leak at the connection between the ocd and the cylinder.Although the customer noted, "it is not unreasonable for such damage to the valve sealing face to have been done during previous connection attempts by this or previous patients," the findings suggest that user error is still the likely cause of the event.A request has been made for the ocd involved in the event to be returned for evaluation, but the unit has not yet been received.A full evaluation of the device will be conducted upon receipt of the unit.Return of device was requested, but device was not received.
 
Event or Problem Description
A home oxygen supplier (customer) in (b)(6) reported that they received a report from a home oxygen user (patient), which involved the evolution tm oxygen conserving device (ocd).According to the home oxygen supplier's report, the patient was changing the ocd from an empty cylinder to a full cylinder when the event occurred."the ocd was connected, and after turning on the cylinder valve there was an explosion with the customer seeing sparks." there were no injuries or damage related to this event.While the term "explosion" was used in the customer report, this was in reference to the loud noise caused by the sound of high pressure gas escaping from the leak.There is no evidence of an actual explosion.A functionality test of the ocd was performed by the customer and it was determined that the device was operating as intended.As part of the home oxygen supplier's report and internal investigation, they retrieved the ocd and cylinder involved in the event for evaluation, and observed the following: dark residue which may indicate burn marks on the conserver oxygen inlet but no visible damage to the device, the seal washer is correct for the device and is intact, with what appears to be a small portion polymer o-ring removed near the bottom of the washer from a potential friction burn, dark marks/residue visible on the front face of the 870 cylinder valve, no obvious visible contamination (grease, dirt, etc.) at the mating surface of the 870 cylinder valve, and a small dent in the area around the cylinder 870 oxygen outlet port that is within the area that would match up to the seal washer on the ocd.A functionality check of the ocd was performed by the customer and the ocd was found to be operating as intended.The customer concluded in their initial report that there is a high probability the event was the result of user error, which they believe occurred when the patient attempted to attach the ocd to the cylinder in the opposite direction (backward), and which may have caused the small dent in the area around the cylinder 870 oxygen outlet.When the patient subsequently attached the conserver correctly to the cylinder, the dent, in conjunction with inadequate tightening of the conserver to the cylinder (user error) resulted in an oxygen leak between the seal washer and the cylinder.Upon opening the cylinder, a high flow of oxygen under high pressure escaped through the leak, which produced a loud sound and flow friction.The customer hypothesizes that the flow friction may have created enough thermal energy to melt some of the polymer seal washer material, which they believe may have produced the dark marks and residue on the cylinder and conserver, which are previously discussed.Although in the customer's follow-up conversation with the patient she did not disclose incorrectly connecting the ocd, the technical findings and the patient's explanation of the event still suggest a leak at the connection between the ocd and the cylinder as the cause of the event.The specific model referenced in the report is not sold domestically.While no injury occurred and the post-incident testing of the device revealed that it met functional performance specifications, this report is being submitted in an abundance of caution.

Brand Name
EVOLUTION ELECTRONIC OXYGEN CONSERVER
Common Device Name
EVOLUTION ELECTRONIC OXYGEN CONSERVER
Manufacturer (Section D)
INOVO. INC
401 leonard blvd. n
lehigh acres FL 33971
MDR Report Key6603223
Report Number1062191-2016-00004
Device Sequence Number978728
Product Code NFB
UDI-Device Identifier00814470020150
UDI-Public00814470020150
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K103392
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Medical Equipment Company Technician/Representative
Type of Report Initial
Report Date (Section B) 09/28/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model NumberOM-900A
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date05/31/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1